Skip to content

Time
Session
Duration
Cost
5:30 PM
  • Welcome Reception at The Intercontinental the Rialto Melbourne

    The Commissioner will be hosting a Welcome Reception in the Alluvial Restaurant, Ground Floor of The Intercontinental the Rialto, 495 Collins Street, from 5.30 pm - 7.30 pm.

    Do come along to collect your registration badge, catch up with colleagues and meet new friends over a glass of wine and canapes.  

    2 hours
Time
Session
Duration
Cost
8:30 AM
  • Registration desk opens at The Events Centre, Collins Square

    If you can't attend the Welcome Reception, you can pick up your conference registration badge and enjoy a tea or coffee before the conference starts.

    30 mins
9:00 AM
  • Welcome

    The official welcome from our host with a special message from Attorney-General Jill Hennessy.

    Fiona McLeay

    Fiona was appointed as the Victorian Legal Services Commissioner and CEO of the Board in... More

    25 mins
9:05 AM
  • Welcome to Country with Djirri Djirri
    10 mins
9:25 AM
  • Keynote
    Robert Fitzgerald AM

    Robert Fitzgerald AM was formerly a Commissioner with the Productivity Commission since 2004 and... More

    35 mins
10:00 AM
  • Morning tea
    30 mins
  • Around Down Under: a new approach to the State/Territory round up
    5 mins
10:30 AM
  • Different Perspectives on Better Regulation

    The aim of this session is to have an in-depth discussion about the characteristics and culture of a modern regulator. Conference delegates will be challenged to think of new, innovative and efficient ways to regulate the legal profession through insights gained from regulators in other sectors of the economy.

    Anna Cronin

    Anna Cronin is Victoria's first Commissioner for Better Regulation, appointed by the Victorian... More

    Catherine Myers

    Catherine Myers was appointed CEO for the Victorian Commission for Gambling and Liquor... More

    Madeleine Smith

    Madeleine has been Executive Director of the Quality Assessment and Regulation Division of the... More

    Geoff Browne

    Geoff Browne has held several high profile senior roles supporting the small business sector. ... More

    1.25 hours
11:45 AM
  • Sexual Harassment: Where are we now?

    An update on the findings of recent research into sexual harassment in Australian workplaces, and an exploration of some current regulatory responses to this issue by legal regulators.

    Kate Jenkins

    Kate Jenkins is Australia’s Sex Discrimination Commissioner and a member of the Australian... More

    Fiona McLeay

    Fiona was appointed as the Victorian Legal Services Commissioner and CEO of the Board in... More

    John McKenzie

    John McKenzie was re-appointed as NSW Legal Services Commissioner on 28 February 2019 for a... More

    Mary Ollivier

    Mary Ollivier is the New Zealand Law Society’s Director, Regulatory. Mary was admitted to... More

    1.25 hours
1:00 PM
  • Lunch
    1 hour
2:00 PM
  • WORKSHOP SESSIONS

    Delegates are invited to participate in one of the following 3 professionally facilitated sessions.  Please select your preferred option during your registration:

    1.25 hours
  • 1. CPD: Beyond Points

    What is the purpose of our professional development? Are the models used within the legal profession in Australia and New Zealand delivering on that purpose?

    In this breakout session we hope to address these questions, as well as look at what barriers may exist for any change to occur and how to navigate them. Additionally, we hope this discussion will touch on whether such change could result in improved services and reduced complaints.

    Our panel will provide insights into alternative models and how professional development is conducted outside the scope of legal regulation.  Facilitated by Aisling Hoey, VLSB+C.

    Ronwyn North

    Ronwyn is currently chair of CLEAA (Continuing Legal Education Association of Australasia).... More

    Chris Robertson

    Chris has held senior leadership roles for over 15 years in health policy and regulatory reform,... More

    1.25 hours
  • 2. Costs vs Prices

    The cost of legal services is a recurring theme in complaints about the legal profession. How do we determine what is a 'fair and reasonable' price?  Should it be the cost of supply, or a price that reflects the client’s perception of value?  How does market come into play?  When should we be intervening to review whether the price was fair and reasonable?  And finally, could our usual pricing models have had some wide reaching unforeseen consequences for both clients and lawyers?

    Join us for a surprisingly stimulating conversation about pricing legal services.  Facilitated by Jacqueline Berry of KJA.

    Liz Harris

    Liz is Director of Ovid Consulting and consults to corporate and government in-house counsel and... More

    Dr George Rivers

    Dr George Rivers is a director of Rivers Economic Consulting and a member of the Economics... More

    Ashley Davidson

    Ashley is a Partner / Executive Director of Pitcher Partners who has provided accounting,... More

    1.25 hours
  • 3. Different Perspectives on Professional Suitability

    This session will examine different regulatory perspectives on professional suitability. This workshop style session offers an opportunity to step outside a purely legal profession perspective and aims to broaden your knowledge and thinking about this fundamental and challenging issue. Facilitated by Paula Lawrence of KJA.

    The Hon. David John Habersberger

    David Habersberger was admitted to practice in 1972 and signed the Bar Roll of Counsel in... More

    Peter Corcoran

    Peter Corcoran was appointed CEO of the Victorian Institute of Teaching in February 2018; his... More

    Helen Townley

    Helen Townley has a legal and policy background, and a graduate diploma in psychological... More

    1.25 hours
3:15 PM
  • Afternoon tea
    30 mins
3:45 PM
  • WORKSHOP SESSIONS

    Delegates are invited to participate in one of the following 3 professionally facilitated sessions.  Please select your preferred option during your registration:

    1.25 hours
  • 4. Bringing Down Barriers: Conflict of interest and unbundled service provision

    How does regulation have an impact on access to justice? How have different sectors of the legal profession navigated this challenge? How can regulators assist in breaking down these barriers and enable greater access to those in need and be more flexible and innovative in service delivery to the 'missing middle?

    This session unpacks these issues and taps into creative projects to give insight into this dichotomy. Facilitated by Paula Lawrence of KJA. 

    Mark Woods

    Mark is an Accredited Specialist in Criminal Law and Family Law, and general litigator... More

    Samantha Bishop

    Samantha Bishop worked as a commercial lawyer in the UK and Australia, including 12 years as... More

    Tina Turner

    Tina Turner is the Head of Court Programs at Justice Connect. She has been in the access to... More

    Amanda Storey

    Amanda Storey is the Director of Legal Practice of the Consumer Action Law Centre a Victorian... More

    1.25 hours
  • 5. Sexual Harassment: A hypothetical scenario

    The aim of the hypothetical is to: highlight why sexual harassment in the profession is an issue for legal regulators; identify the powers of various regulatory bodies in handling sexual harassment complaints; and explore the impediments to victims making reports, the barriers faced by regulators (such as evidentiary problems and defamation being used to silence victims) and opportunities for regulators to improve how they deal with this issue.

    Facilitated by Jacqueline Berry of KJA.

    Neil Mallon

    Neil Mallon is the General Manager Regulatory at the New Zealand Law Society and a member of its... More

    Danielah Iacono

    Georjeana Brennan

    1.25 hours
  • 6. Lawyer X, Y, Z: Lawyers acting as enablers

    This session will explore the challenges for regulators when lawyers 'get too close' and descend into enabling the criminal activities of their clients. Whether wilful blindness or deliberate greed this interactive, scenarios-based session led by an experienced barrister will unpack the forces at play. Facilitated by Aisling Hoey of VLSB+C. 

    Dr Ian Freckelton QC

    Dr Ian Freckelton is an experienced Queen’s Counsel with a national practice that is... More

    Katherine Lorenz

    Katherine Lorenz commenced as CEO of the Victorian Bar in November 2018. Katherine is... More

    Kate Anderson

    Kate joined the Victorian Bar in 2000 and has developed a broad, general commercial practice,... More

    1.25 hours
5:00 PM
  • Day 2 Close
    5 mins
7:00 PM
  • CORO 2019 Dinner at Longsong

    Please join us for an evening of delicious food and drinks, special entertainment by BottledSnail, and our distinguished guest speakers; Alex Wilson, Partner, Lethbridges and Julie Condon QC, who will be presenting "The Long Way Home."

    Dinner is included in the CORO 2019 Complete Conference Package ticket.  

    Please note that the Dinner is now sold out and is no longer included for registrations made after 17 September; the Complete Conference Package price has been revised accordingly.

    Alex Wilson

    Alex began working at Lethbridges Barristers and Solicitors as a paralegal while completing her... More

    Julie Condon QC

    Julie practices in all facets of criminal law. She has appeared in interstate jurisdictions and... More

    3 hours
Time
Session
Duration
Cost
8:30 AM
  • Registration desk opens at The Events Centre, Collins Square

    Enjoy a tea or coffee before the conference starts.

    20 mins
8:50 AM
  • Regulation: A Barrier to Access to Justice?

    What are the barriers to access to justice – is regulation one of them? Our panellists discuss better ways of providing legal services and how regulation can help or hinder new developments in this area. The panellists will also discuss the implementation of the recommendations from the Justice Project.

    5 mins
8:55 AM
  • 1. Introduction
    Anna Bradley

    Anna is an experienced Chair and independent board member, with a strong interest in consumer... More

    5 mins
9:00 AM
  • 2. Panel discussion
    Mark Woods

    Mark is an Accredited Specialist in Criminal Law and Family Law, and general litigator... More

    Adrian Cartland

    Adrian Cartland, the 2017 Young Lawyer of the Year, has worked as a tax lawyer in top tier law... More

    Dr Tessa Boyd-Caine

    Tessa is the founding CEO of Health Justice Australia, established in 2016 as the national... More

    Dan Creasey

    Dan is Head of Pro Bono & Community Impact at King & Wood Mallesons leading a team of... More

    1.17 hours
10:10 AM
  • Morning tea
    30 mins
10:40 AM
  • Wellbeing in Theory

    What is the role of legal regulators in tackling the issue of poor lawyer wellbeing? This session will open up this important discussion. It will explore the systemic drivers of poor wellbeing in the profession. The VLSB+C will also showcase the key findings of their Lawyer Wellbeing Project.

    Matt Collins QC

    Dr Matt Collins AM QC is the President of the Victorian Bar and a barrister specialising in... More

    Fiona McLeay

    Fiona was appointed as the Victorian Legal Services Commissioner and CEO of the Board in... More

    Mitzi Gilligan

    Mitzi is also a Director at Xakia Technologies, Director RATCH – Australia, Chair of... More

    Adam Watson

    Adam has spent more than 13 years in investigations and leadership positions within WorkSafe. ... More

    1.17 hours
11:50 AM
  • Wellbeing in Practice

    How do we support lawyer wellbeing in practice? Join us as a partner from a leading law firm provides a compelling case study on how systemic pressures affected lawyer wellbeing and the firm’s response to those challenges.

    Kerri-anne Millard

    A driven collaborator and an unlikely lawyer, Kerri-anne Millard brings 20 years practising in... More

    Philip Willox

    Philip Willox is a Partner and Head of the Dispute Resolution team in King & Wood... More

    25 mins
12:15 PM
  • Lunch
    45 mins
1:00 PM
  • Regulating from the Consumer Perspective

    What is it like to be a consumer of legal services, especially when they’ve gone wrong? What should lawyers – and regulators – know about the experience of consumers? Join us for a lively discussion that looks at these questions from three perspectives - client experience, consumer research and advocacy, and consumers themselves.

    1.25 hours
1:05 PM
  • 1. Consumer insights
    Gerard Brody

    The Consumer Action Law Centre, an independent, not-for-profit consumer organisation based in... More

    15 mins
1:20 PM
  • 2. In Conversation with . . .
    Prof. Nigel J Balmer

    Nigel joined the VLF in December 2018 as its inaugural Research Director. He has been conducting... More

    Catherine Wolthuizen

    Catherine brings her considerable experience as a consumer advocate and ombudsman to the... More

    30 mins
1:50 PM
  • 3. CX Presentation
    Carl White

    Carl is a passionate advocate of service excellence and recognised as a Client Experience... More

    25 mins
2:15 PM
  • CORO 2019 Wrap up, passing of the baton to NSW and Close
    Fiona Bennett

    Fiona is a non-executive director of Hills Ltd and Select Harvests Ltd. She is a Chartered... More

    Greg May

    Greg graduated from Law at Adelaide University in December 1984. He commenced practising in... More

    Kellie Grainger

    Kellie Grainger is the Chief Executive Officer at the Law Society Northern Territory. The... More

    John McKenzie

    John McKenzie was re-appointed as NSW Legal Services Commissioner on 28 February 2019 for a... More

    Michael Tidball

    Michael Tidball was appointed Chief Executive Officer of the Law Society of New South Wales in... More

    45 mins
3:00 PM
  • Afternoon tea
    30 mins
3:05 PM
  • Walking Tours Departures (optional - please pre-book)

    If you fancy stretching your legs after the conference, why not book one of our walking tours?  Tickets can be booked during the registration process.

    • Koorie Heritage Trust tour meets at the Koorie Trust Heritage Centre, Federation Square at 3.30 pm.
    • Flavour of Melbourne tour meets at The Intercontinenal the Rialto, 495 Collins St at 3.30 pm.  Small bags may be left at concierge.

    Everyone else can relax over a cuppa!

    25 mins
3:30 PM
  • Koorie Heritage Trust Walking Tour (optional - please pre-book)

    The Birrarung Wilam Walk takes you through Federation Square and down to the Birrarung Wilam (Common Ground) Aboriginal art installations experiencing the Aboriginal history of the Birrarung Marr (beside the river of mists) and Aboriginal Peoples of the Kulin Nation.

    With one of our friendly Koorie guides, you will learn how the land on which Melbourne is located has changed over time and learn the significance of the Birrarung Wilam to the local Kulin peoples. You will gain a deeper and more meaningful understanding of this incredible location, an important gathering place for the Kulin Nation and one of Melbourne’s most popular meeting hubs.

    Duration: 1.5 hour (approx).  The tour departs from the Koorie Heritage Trust Centre, Federation Square.  Small bags can be left at the Trust office whilst you are on the tour but please note that Koorie Heritage Trust and VLSB+C are not liable for the safety of left baggage.

    Please wear comfortable walking shoes and weather appropriate clothing (coat, umbrella, sunglasses!).

    This is an OPTIONAL tour and not included in the conference package.  To book your ticket please select from the Ticket Extras offered during the registration process.

     

    1.5 hours
  • Hidden Secrets "Flavour of Melbourne" Walking Tour (optional - please pre-book)

    Have you ever been to a city and wondered what all the fuss was about? Melbourne’s arcades and laneways hide many of these treasures, and a Hidden Secrets Tours walking tour is the ideal way to discover and learn about the enchantment of Melbourne. Uncover the flavour of Melbourne with a snapshot of its quirky cafes, independent designers, street art, architecture, and the untold tales of Melbourne along the way.

    Duration: 1.5 hour (approx).  The tour departs from The Intercontinental the Rialto, 495 Collins St.  Laptops and small backpacks can be left with the concierge whilst you are on the tour.

    Please wear comfortable walking shoes and weather appropriate clothing (coat, umbrella, sunglasses!).

    This is an OPTIONAL tour and not included in the conference package.  To book your ticket please select from the Ticket Extras offered during the registration process.

     

    1.5 hours